Acid reflux


Q: When I lie down at night I can sometimes taste acid coming up in my mouth. I do not take any meds and would like to know the best meds to take. I am 45 and sometimes take an acid reducer. Any advice would be appreciated.


A:   Gastroesophageal reflux disease (GERD) is a chronic digestive disease that occurs when stomach acid or, occasionally, bile flows back (refluxes) into your food pipe (esophagus). The backwash of acid irritates the lining of your esophagus and causes GERD signs and symptoms.
This can cause heartburn, chest pain, dry cough, difficulty swallowing and hoarseness. Treatment for heartburn and other signs and symptoms of GERD usually begins with over-the-counter medications that control acid. If you don't find relief within a few weeks, your doctor may recommend other treatments, including medications and surgery. I would suggest you to start taking over the counter Antacids, such as Maalox, Mylanta, Gelusil, Rolaids and Tums, may provide quick relief. But antacids alone won't heal an inflamed esophagus damaged by stomach acid.
Also you will need to wait at least two to three hours after eating before lying down or going to bed, elevate the head of your bed, avoid smoking, avoid common triggers such as fatty or fried foods, alcohol, chocolate, mint, garlic, onion and caffeine may make heartburn worse. If your acid reflux persists after following these recommendations, consult your primary care physician for a more detailed evaluation and prescription of more potent antacids and medications to help reduce and heal your esophagus. I wish you a prompt recovery.

Related Q&A

Q: I am having burning in my throat, sometimes my tongue burns and I feel that sometimes my the area where my nose runs ...

Q: I used a supplement that contains lots of caffeine in the morning before exercise to boost up performance and later i...

Q: Ihave joint swelling and severe pain also have pain on right side under breast when turning body over, when waking u...

Q: HI. my doctor is aware i am trying natural medicines to help me, i i feel very sick all the time and struggle to ...

Q: I just started getting bad indigestion due to taking Lexapro (an SSRI) for 4 years (Lexapro). My prescribed 40mg Omep...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon